Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS Cheyenne, WY

July 28, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 9:36 PM MDT for Cheyenne County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 9:36 PM MDT (03:36 UTC)
Expired
Jul 28, 2018, 10:00 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:34 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS55 KCYS 290336
SVRCYS
NEC033-290400-
/O.NEW.KCYS.SV.W.0209.180729T0336Z-180729T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
936 PM MDT SAT JUL 28 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Cheyenne County in the Panhandle of Nebraska...

* Until 1000 PM MDT.

* At 936 PM MDT, a severe thunderstorm was located near Colton, or 7
  miles northeast of Sidney, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lodgepole, Colton and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 68 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4104 10263 4118 10297 4127 10293 4125 10261
      4105 10261
TIME...MOT...LOC 0336Z 283DEG 40KT 4120 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
1 follow-up statement
241 
WWUS55 KCYS 290353
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
953 PM MDT SAT JUL 28 2018

NEC033-290403-
/O.EXP.KCYS.SV.W.0209.000000T0000Z-180729T0400Z/
Cheyenne NE-
953 PM MDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE COUNTY
WILL EXPIRE AT 1000 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4104 10263 4118 10297 4127 10293 4125 10261
      4105 10261
TIME...MOT...LOC 0353Z 283DEG 40KT 4116 10264 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 3:03 PM MDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 257 PM MDT Sat Jul 28 2018

Updated forecast to include the Tornado Watch in effect for all
of the western Nebraska panhandle in addition to most zones in
southeast wyoming, but does not include Carbon county. Watch is
good until 10 PM MDT. Updates have been sent.

&&

.SHORT TERM...(This Afternoon - Sunday Night)
Issued at 129 PM MDT Sat Jul 28 2018

The primary focus for this afternoon/evening will be the potential
for an outbreak of severe thunderstorms across southeast Wyoming &
the western Nebraska Panhandle. 1-minute visible satellite imagery
indicates low-level stratus has largely cleared across the region,
but skies remain mostly cloudy w/some mid-level convection already
ongoing. Nonetheless, surface heating appears to be well under way
with temperatures already in the mid/upper 70s across a large part
of the area. This, in conjunction with widespread dew points of 55
to 65 F along/east of the Laramie Range & very steep mid-lvl lapse
rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale
Analysis from SPC. Only weak capping remains, and initiation could
occur between 2pm-3pm MDT w/storms likely to become quite numerous
over the plains by 5pm.

Any storms that develop today could be associated w/ a high threat
for severe weather. Modest southeasterly low-level flow beneath 20
to 25 knot WSW flow at 700 mb is already contributing to effective
SRH upwards of 200 m2/s2 which should be plenty favorable for low-
level mesocyclones. Effective bulk shear of 50-60 kts and straight
line hodographs will favor intense supercell structures along with
an enhanced likelihood for splitting cells. The primary hazard may
be very large and potentially destructive hail. However, low-level
shear profiles could support tornadoes w/ discrete storms. Despite
fairly modest southeasterly near-sfc flow, any right moving storms
will be ingesting moist/high-helicity air. LCLs only around 1000ft
could further support tornadogenesis. STP values already exceed 1-
2, and may increase further over the next few hours. The potential
for an isolated strong tornado cannot be ruled out, especially for
areas along/south of a Wheatland-Alliance line as storms track SSE
into a considerably more favorable environment later today. Latest
SPC SREF Ensembles illustrate this threat well w/ numerous intense
updraft helicity tracks across the CWA.

A risk for severe thunderstorms will exist on Sunday as well along
and east of the Laramie Range, but the overall risk is unlikely to
be as volatile as today.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jul 28 2018

A few lingering pockets of MVFR ceilings continue across southeast
Wyoming and the western Nebraska Panhandle this afternoon, but the
general trend should be for low-level stratus to rapidly dissipate
giving way to predominantly VFR conditions. Convective chances are
the main aviation concern today. Scattered to numerous showers and
thunderstorms are expected to develop by mid afternoon, especially
along/east of the Laramie Range. Some storms will likely be severe
with very large hail (surface & aloft), damaging winds, and also a
possibility of a tornado or two. Thunderstorms should diminish mid
to late evening. Low stratus and possible IFR/LIFR ceilings should
return to KCYS/KSNY and possibly KBFF overnight lingering into Sun
morning.

&&

.FIRE WEATHER...
Issued at 426 AM MDT Sat Jul 28 2018

This remainder of the weekend will be wet with more scattered afternoon
and evening thunderstorms especially along and east of the
Laramie Range. This precipitation will limit any fire weather
concerns. Fire weather Zones 303 and 304 will be the exception
with lower humidities around 15 to 20 percent and wind speeds
around 10 to 15 mph both today and Sunday. Drier weather is
expected next week which allow for the fuels to dry out with
afternoon humidities dropping to 15 to 30 percent by the middle of
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
250 PM MDT Sat Jul 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
291845-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
250 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until late this evening. Numerous
afternoon and evening severe thunderstorms will be possible again.
The main threats with these storms will be hail up to baseball size,
damaging winds, and a few tornadoes as well. The thunderstorms
should move out of the area by midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Another round of severe weather is expected Sunday afternoon and
evening. These storms will also be capable of producing large
hail and damaging winds.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and evening

WYZ104-105-109>114-291845-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
250 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

More scattered strong to severe thunderstorms will develop mainly
along and east of Laramie range Sunday afternoon and evening. The
main threats with these storms will be large hail up to quarter
size, damaging winds and brief heavy rainfall. These
thunderstorms should move out of the area by sunset.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and this
evening.

In the hours before

Local storm report, Jul 28, 8:12 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
812 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          12 NE CHUGWATER         41.88N 104.66W
07/28/2018                   GOSHEN             WY   TRAINED SPOTTER

            MOVEMENT WAS TO THE SOUTHEAST

0353 PM     TORNADO          5 SW DOUGLAS            42.70N 105.46W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

            MOVING SOUTHEAST

0355 PM     TORNADO          3 S DOUGLAS             42.71N 105.39W
07/28/2018                   CONVERSE           WY   STORM CHASER

            MOVING SOUTHEAST

0356 PM     TORNADO          8 WNW DOUGLAS           42.80N 105.54W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

            MOVING TO THE SOUTHEAST

0359 PM     TORNADO          12 W DOUGLAS            42.76N 105.63W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

            AYERS NATURAL BRIDGE.

0425 PM     TORNADO          15 W GLENDO             42.50N 105.32W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

0430 PM     HAIL             LUSK                    42.76N 104.45W
07/28/2018  E0.50 INCH       NIOBRARA           WY   LAW ENFORCEMENT

0439 PM     TORNADO          23 SW GLENDO            42.27N 105.34W
07/28/2018                   ALBANY             WY   LAW ENFORCEMENT

            MOVING SOUTHEAST

0452 PM     TSTM WND GST     ESTERBROOK              42.41N 105.36W
07/28/2018  M62.00 MPH       CONVERSE           WY   MESONET

            ESTERBROOK RAWS SITE.

0522 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
07/28/2018  E0.50 INCH       PLATTE             WY   CO-OP OBSERVER

0530 PM     HAIL             KIMBALL                 41.23N 103.66W
07/28/2018  E0.50 INCH       KIMBALL            NE   TRAINED SPOTTER

0542 PM     HAIL             KIMBALL                 41.23N 103.66W
07/28/2018  E2.75 INCH       KIMBALL            NE   LAW ENFORCEMENT

            REPORTED AT THE LANDFILL

0600 PM     FLASH FLOOD      KIMBALL                 41.23N 103.66W
07/28/2018                   KIMBALL            NE   LAW ENFORCEMENT

            STREETS FLOODED IN KIMBALL FROM HEAVY RAIN.

&&

GCLAYCOM
Local storm report, Jul 28, 8:21 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
821 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 NW GUERNSEY           42.29N 104.77W
07/28/2018  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jul 28, 8:30 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
830 PM MDT SAT JUL 28 2018

WYZ107-108-290315-
East Platte County WY-Goshen County WY-
830 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 915 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm over
Guernsey, or 17 miles northeast of Wheatland, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guernsey, Fort Laramie, Fort Laramie National Historic Site,
Grayrocks Reservoir, Guernsey Campground, Slater and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Wyoming.

LAT...LON 4227 10491 4237 10471 4203 10425 4185 10474
TIME...MOT...LOC 0230Z 325DEG 19KT 4226 10476

Hammer
Special weather statement, Jul 28, 8:39 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
839 PM MDT SAT JUL 28 2018

NEZ054-055-290315-
Kimball NE-Cheyenne NE-
839 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EAST
CENTRAL KIMBALL COUNTIES UNTIL 915 PM MDT...

At 839 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 14 miles east of Kimball, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Potter, Dix, Brownson, Sidney Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 29 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4116 10356 4134 10344 4117 10287 4100 10299
      4100 10320
TIME...MOT...LOC 0239Z 298DEG 33KT 4123 10338

Trudel
Special weather statement, Jul 28, 8:55 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
855 PM MDT SAT JUL 28 2018

NEZ020-054-290330-
Kimball NE-Banner NE-
855 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL AND SOUTH
CENTRAL BANNER COUNTIES UNTIL 930 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Albin, or 16 miles northwest of Kimball, moving
southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kimball and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 16 and
28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4136 10399 4146 10392 4138 10342 4108 10361
TIME...MOT...LOC 0255Z 296DEG 36KT 4139 10389

Trudel
Special weather statement, Jul 28, 9:19 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
919 PM MDT SAT JUL 28 2018

NEZ055-290400-
Cheyenne NE-
919 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY
UNTIL 1000 PM MDT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brownson, or 8 miles northwest of Sidney, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Sidney, Lodgepole, Colton and Sunol.

This includes Interstate 80 in Nebraska between mile markers 66 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 10263 4121 10317 4131 10313 4130 10261
      4114 10260
TIME...MOT...LOC 0318Z 282DEG 23KT 4124 10305

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:01 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball29 min
Jul 28, 6:08 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 6:23 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 6:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jul 28, 6:55 PM MDTSpecial Weather StatementCYSKimball50 min
Jul 28, 7:05 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball40 min
Jul 28, 7:35 PM MDTSpecial Weather StatementCYSBanner25 min
Jul 28, 7:49 PM MDTSpecial Weather StatementCYSKimball26 min
Jul 28, 8:39 PM MDTSpecial Weather StatementCYSCheyenne36 min
Jul 28, 8:55 PM MDTSpecial Weather StatementCYSKimball35 min
Jul 28, 9:19 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 29, 2:16 AM MDTSpecial Weather StatementCYSKimball44 min
Jul 29, 1:43 PM MDTSpecial Weather StatementCYSScotts Bluff47 min
Jul 29, 1:50 PM MDTSpecial Weather StatementCYSMorrill40 min
Jul 29, 1:57 PM MDTTornado Warning Tornado observedCYSKimball33 min
Jul 29, 2:13 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff32 min
Jul 29, 2:26 PM MDTTornado WarningCYSKimball34 min
Jul 29, 2:52 PM MDTSevere Thunderstorm WarningCYSDawes38 min
Jul 29, 2:54 PM MDTTornado WarningCYSKimball36 min
Jul 29, 4:10 PM MDTSpecial Weather StatementCYSSioux50 min
Jul 29, 4:56 PM MDTSevere Thunderstorm WarningCYSSioux34 min
Jul 29, 5:25 PM MDTSpecial Weather StatementCYSScotts Bluff50 min
Jul 29, 5:40 PM MDTSpecial Weather StatementCYSKimball50 min
Jul 29, 5:56 PM MDTSpecial Weather StatementCYSKimball49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.